Alert archive / North Carolina / Beach Hazards Statements in 2013

Beach Hazards Statement 27, NWS Newport/Morehead City, NC

October 10, 2013

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 10, 2013, 4:01 PM EDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2013, 4:01 PM EDT (20:01 UTC)
Expired
Oct 11, 2013, 8:00 PM EDT
In force
28 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WHUS42 KMHX 102001
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 PM EDT THU OCT 10 2013

...DANGEROUS SHORE BREAK AND HIGH THREAT OF RIP CURRENTS WILL
CONTINUE THROUGH FRIDAY NORTH OF CAPE HATTERAS...

.A PERSISTENT EAST-NORTHEAST SWELL WILL BRING BREAKING WAVES OF 4
TO 6 FEET ALONG THE BEACHES NORTH OF CAPE HATTERAS THROUGH FRIDAY.
THESE CONDITIONS WILL PRODUCE A HIGH RISK OF RIP CURRENTS AND
DANGEROUS SHORE BREAK MAKING IT VERY DANGEROUS TO ENTER THE SURF.

NCZ103-110815-
/O.NEW.KMHX.BH.S.0027.131010T2001Z-131012T0000Z/
OUTER BANKS DARE-
401 PM EDT THU OCT 10 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH FRIDAY
EVENING.

* HAZARDS...DANGEROUS SHORE BREAK AND HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR LIFE THREATENING RIP
  CURRENTS WILL BE A COUPLE OF HOURS EITHER SIDE OF LOW TIDE. LOW
  TIDE WILL OCCUR AROUND 6:30 AM FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$
1 follow-up statement
965 
WHUS42 KMHX 110755
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EDT FRI OCT 11 2013

...DANGEROUS SHORE BREAK AND HIGH THREAT OF RIP CURRENTS WILL
CONTINUE THROUGH TODAY NORTH OF CAPE HATTERAS...

.A PERSISTENT EAST-NORTHEAST SWELL WILL BRING BREAKING WAVES OF
4 TO 6 FEET ALONG THE BEACHES NORTH OF CAPE HATTERAS THROUGH
TODAY. THESE CONDITIONS WILL PRODUCE A HIGH RISK OF RIP CURRENTS
AND DANGEROUS SHORE BREAK MAKING IT VERY DANGEROUS TO ENTER THE
SURF.

NCZ103-112100-
/O.CON.KMHX.BH.S.0027.000000T0000Z-131012T0000Z/
OUTER BANKS DARE-
355 AM EDT FRI OCT 11 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...DANGEROUS SHORE BREAK AND HIGH THREAT OF RIP 
  CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR LIFE THREATENING RIP
  CURRENTS WILL BE A COUPLE OF HOURS EITHER SIDE OF LOW TIDE. LOW
  TIDE WILL OCCUR AROUND 6:30 AM THIS MORNING...AND AROUND 7:30 PM
  THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL
TIMES.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 10, 3:09 PM EDT, 52 minutes earlier.

Area forecast discussion, Oct 10, 3:09 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT THU OCT 10 2013

.SYNOPSIS...
LOW PRESSURE OVER THE NORTH CAROLINA SOUNDS WILL DRIFT NORTHEAST
TONIGHT AND FRIDAY THEN BACK SOUTH OFF THE NORTH CAROLINA COAST
THIS WEEKEND. THE LOW WILL FINALLY MOVE SLOWLY EAST AWAY FROM THE
REGION EARLY NEXT WEEK AS HIGH PRES BUILDS IN.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID LEVEL CIRCULATION MEANDERS JUST NORTH OF THE AREA TONIGHT WHILE
SFC LOW OVER THE NC SOUNDS DRIFTS TO THE NE AND SLOWLY FILLS.
DESPITE MEAN FLOW BECOMING MORE NW, RESIDUAL LOW LEVEL MOISTURE
UNDER THE PERSISTANT INVERSION WILL RESULT IN CONTINUED CLOUDY
SKIES WITH PATCHY LIGHT RAIN AND DRIZZLE OVERNIGHT. LOW CLOUDS
WILL CONTINUE TO LIMIT DIURNAL TEMPERATURE RANGES WITH LOWS
TONIGHT MID TO UPPER 50S INLAND/LOW TO MID 60S COAST.

&&

.SHORT TERM /FRIDAY/...
LITTLE IF ANY IMPROVEMENT IN THE GRAY AND OCCASIONALLY DAMP WEATHER
PATTERN FRIDAY. ABUNDANT LOW LEVEL MOISTURE WILL BE DIFFICULT TO
SCOUR OUT WITH WRAPAROUND MOISTURE ABOUT THE MID LEVEL CIRCULATION
JUST TO THE NORTH. ANY PRECIP WILL BE LIGHT AND PATCHY AND WITH
LIMITED/NIL SUNSHINE EXPECT HIGHS ONLY IN THE MID TO UPPER 60S AT
BEST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 3 PM THU...UPPER AND SFC LOW WILL CONTINUE TO MEANDER NEAR
VA/NC BORDER FRI NIGHT THROUGH SAT...THEN MOVING FURTHER OFFSHORE
SUN INTO EARLY NEXT WEEK. WILL CONTINUE SC/CHANCE -RA/DZ FRI NIGHT
INTO MON AS UPPER LOW CONTINUES OVER THE AREA. HIGHEST POP CHANCES
STILL LOOK LIKE THE NORTHERN CWA AND OUTER BANKS. BELOW NORMAL
TEMPS EXPECTED THIS WEEKEND WITH CONTINUED CLOUD COVER AND PRECIP
CHANCES...HIGHS GENERALLY IN THE UPPER 60S/LOW 70S AND OVERNIGHT
LOWS 50S/MID 60S. PRESSURE GRADIENT WILL TIGHTEN SUN INTO TUE AND
COULD SEE SOME GUSTY WINDS ALONG COASTAL AREAS AND OUTER BANKS.
MODELS STILL NOT IN GOOD AGREEMENT WITH NEXT FRONTAL BOUNDARY
APPROACHING FROM THE W MID TO LATE WEEK...WITH THE GFS MUCH FASTER
THAN ECMWF. WILL CONTINUE TO SHOW DRY FORECAST TUE NIGHT THROUGH
THU. AT THIS TIME EXPECT TEMPS TO WARM A FEW DEG MID TO LATE WEEK
NEAR CLIMO.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY/...
AS OF 115 PM THURS...IFR CONDITIONS WILL DOMINATE MOST OF THE TAF
PERIOD. WIDESPREAD LOW LEVEL CLOUDS WITH LIGHT RA AND DRIZZLE EXPECTED
THROUGH TOMORROW MORNING. CEILING HEIGHTS ARE EXPECTED TO BECOME
LIFR OVERNIGHT WITH THE STRENGTHENING OF THE NOCTURNAL INVERSION.
CONDITIONS ARE EXPECTED TO SLOWLY IMPROVE TO MVFR CONDITIONS BY
LATE MORNING INTO EARLY AFTERNOON.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THU...WIDESPREAD SUB-VFR STRATUS EXPECTED TO CONTINUE
FRI NIGHT INTO THE WEEKEND WITH MOIST NE FLOW AND UPPER/SFC LOW
NEAR THE REGION. FORECAST SOUNDINGS AND SREF PROBS IN GOOD
AGREEMENT WITH IFR STRATUS FRI NIGHT THROUGH SUN MORNING. CONDITIONS
SHOULD SLOWLY IMPROVE LATE THIS WEEKEND...THOUGH PERIODS OF SUB-
VFR WILL STILL BE POSSIBLE SUN THROUGH TUE WITH MOIST BOUNDARY
LAYER AND NORTHERLY FLOW.

&&

.MARINE...
SHORT TERM /THROUGH FRIDAY/...
SFC LOW WILL DRIFT NORTH OF THE MARINE AREA TONIGHT WITH WINDS
BECOMING W/NW ALL WATERS OVERNIGHT. EXPECT SPEEDS MAINLY 10-20 KT
THRU FRIDAY. SMALL CRAFT ADVISORIES WILL REMAIN OVER THE CENTRAL
AND NORTHERN COASTAL WATERS FOR GRADUALLY SUBSIDING SEAS BLO 6 FT
BY FRIDAY MORNING. HIGH SURF ADVISORY HAS BEEN CANCELLED AS NEAR
SHORE WAVES HAVE FALLEN BLO 8 FT AT DUCK.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THU...EXPECT A BRIEF WINDOW OF OPPORTUNE BOATING
CONDITIONS FRI NIGHT INTO SATURDAY AS UPPER/SFC LOW LINGER OVER
THE AREA...RESULTING IN N/NW FLOW GENERALLY AOB 15KT AND SEAS LESS
THAN 5FT. CONDITIONS WILL THEN BEGIN TO DETERIORATE SUN AS
GRADIENT TIGHTENS WITH LOW TO THE EAST...WITH WINDS N/NE WINDS
INCREASING TO 15-25KT AND RESULTANT SEAS BUILDING TO
6-9FT...LIKELY PEAKING SUN NIGHT INTO MON NIGHT. SCA CONDITIONS
EXPECTED TO DEVELOP IN THE NORTHERN/CENTRAL WATERS SUN AFTERNOON
THEN SPREADING TO THE SOUTHERN WATERS SUN EVENING. N/NE WINDS
15-25KT WITH ELEVATED SEAS EXPECTED TO CONTINUE INTO TUESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ103.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR AMZ150-152-154.

&&

SYNOPSIS...BTC/RF
NEAR TERM...BTC
SHORT TERM...BTC
LONG TERM...CQD
AVIATION...BM/CQD
MARINE...BTC/CQD
Hazardous weather outlook, Oct 10, 3:54 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 PM EDT THU OCT 10 2013

NCZ029-044>047-079>081-090>094-098-112000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
354 PM EDT THU OCT 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-112000-
OUTER BANKS DARE-
354 PM EDT THU OCT 10 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING NORTH
OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING
SOUTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-104-112000-
CARTERET-OUTER BANKS HYDE-
354 PM EDT THU OCT 10 2013

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING
BETWEEN CAPE HATTERAS AND CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 10, 11:30 AM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1130 AM EDT THU OCT 10 2013

NCZ045-101630-
WASHINGTON-
1130 AM EDT THU OCT 10 2013

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL MOVE ACROSS WASHINGTON
COUNTY THROUGH 1230 PM EDT...

AT 1129 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH
HEAVY RAIN OVER PLEASANT GROVE...OR ABOUT 11 MILES EAST OF
PLYMOUTH...MOVING SOUTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACKEYS...ROPER...
WESTOVER.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3590 7640 3574 7658 3585 7678 3594 7667
      3594 7665 3595 7661 3595 7654 3596 7649
TIME...MOT...LOC 1529Z 040DEG 4KT 3589 7656

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 9:35 PM EDTAreal Flood AdvisoryMHXDare3 hr
Oct 9, 11:21 PM EDTBeach Hazards StatementMHX9 hr
Oct 9, 11:21 PM EDTHigh Surf AdvisoryMHX16 hr
Oct 10, 7:14 AM EDTSpecial Weather StatementMHXTyrrell61 min
Oct 10, 8:28 AM EDTSpecial Weather StatementMHXTyrrell47 min
Oct 10, 11:30 AM EDTSpecial Weather StatementMHXWashington60 min

Nearby

Beach Hazards Statements in North Carolina, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.